Texas, 2012

Heavy Rain in Texas, July 9, 2012

July 9, 2012 · NWS EPZ · 1 event in 1 county or zone

A back door cold front moved into the region and combined with monsoon moisture that was lingering in the region to produce thunderstorms. A weak disturbance embedded in the northwest flow aloft added to the instability across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A back door cold front moved into the region and combined with monsoon moisture that was lingering in the region to produce thunderstorms. A weak disturbance embedded in the northwest flow aloft added to the instability across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 9, 1:58 PM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 9, 1:58 PM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
258 PM MDT MON JUL 9 2012

.SYNOPSIS...
ISOLATED THUNDERSTORMS WILL CONTINUE TONIGHT AS ENOUGH LOW LEVEL
MOISTURE AND INSTABILITY PERSIST. A COOL FRONT PUSHES IN FROM THE
EAST LATE TONIGHT. THIS WILL INCREASE THE MOISTURE AND INSTABILITY
FURTHER ON TUESDAY AND WEDNESDAY...INCREASING THE COVERAGE OF
THUNDERSTORMS. THE HIGHER MOISTURE LEVELS WILL ALSO CREATE THE
POSSIBILITY OF HEAVY RAIN AND LOCAL FLOODING. BY THURSDAY THE UPPER
RIDGE RE DEVELOPS OVER NORTHERN NEW MEXICO. THIS SHOULD DECREASE
THUNDERSTORM COVERAGE BACK TO ISOLATED AND ALSO ALLOW TEMPERATURES
TO WARM BACK ABOVE NORMAL.

&&

.DISCUSSION...
DECENT OROGRAPHIC CONVECTION FIRING OFF THIS AFTERNOON AS DEW POINTS
REMAIN IN THE UPPER 40S TO MID 50S. MEANWHILE LARGE UPPER HIGH OVER
THE GREAT BASIN CONTINUES MODERATE NORTHERLY FLOW OVER THE CWA. THIS
WILL RESULT IN BRINGING A LARGE VORT MAX DOWN OVER EASTERN NEW
MEXICO TONIGHT. THIS WILL ALLOW A BACK DOOR COOL FRONT TO PUSH INTO
THE EASTERN CWA TONIGHT AND LIKELY TO THE ARIZONA BORDER BY DAYBREAK
TUESDAY. THIS SHOULD HELP INCREASE SHOWERS ACROSS THE FAR EAST
TONIGHT AND THEN ALL AREAS TUESDAY. THE DRAWBACK ON TUESDAY IS THAT
HIGH TEMPERATURES WILL BE ABOUT 5 TO 10 DEGREES COOLER THAN
TODAY...PERHAPS BARELY REACHING CONVECTIVE TEMPS. BUT THE FRONTAL
LIFT AND VORT CENTER ALOFT SHOULD MAKE UP FOR THIS. TPW PRODUCT
SHOWS PW'S CURRENTLY AROUND 1.2 INCHES AND MODELS CONTINUE TO SHOW
THEM INCREASING TO AROUND 1.5 INCHES TOMORROW. WITH THE MOISTURE AND
INSTABILITY...THUNDERSTORM COVERAGE SHOULD INCREASE SIGNIFICANTLY
TUESDAY AND WEDNESDAY. HEAVY RAINFALL AND LOCAL FLOODING WILL BE THE
MAIN THREATS BOTH TUESDAY AND WEDNESDAY. NAM DOES SHOW VORT CENTER
SOUTH OF THE AREA WEDNESDAY SO STILL SOME DOUBT ABOUT HOW WIDESPREAD
SHOWERS/THUNDERSTORMS WILL BE ON WEDNESDAY.

THURSDAY INTO THE WEEKEND...UPPER HIGH GRADUALLY BUILDS DOWN TO THE
FOUR CORNERS AND NORTHERN NEW MEXICO AND ELONGATING EAST-WEST. THIS
WILL MEAN BY THURSDAY AND BEYOND WE WILL BE UNDER A DRIER
EAST/NORTHEAST FLOW. THUNDERSTORM COVERAGE WILL DECREASE BACK TO
ISOLATED AND MOST OF THESE SHOULD REMAIN OVER MOUNTAIN AREAS. AFTER
A COUPLE OF DAYS OF BELOW NORMAL TEMPERATURES...THEY SHOULD REBOUND
BACK TO NORMAL OR ABOVE NORMAL BY FRIDAY.

&&

.AVIATION....VALID 10/00Z-11/00Z.
UPPER LEVEL TROUGH AND ASSOCIATED SURFACE COLD FRONT WILL BRING A
SIGNIFICANT INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY TONIGHT
AND TUESDAY. ISOLD LOWLAND +TSRA/SCT MTN +TSRAGS THIS EVENING THEN
SCT TO NUMEROUS TSTMS OVERNIGHT AND TUESDAY. EXPECT WIND VRB25G45KT
AND VSBY LESS THAN 1SM IN STORMS WITH LOCALLY HEAVY RAIN. CIGS
FEW-SCT010-020 SCT-BKN030-050 BKN-OVC080-120 OVERNIGHT AND TUESDAY.

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT OVER THE INTER-MOUNTAIN WEST HAS SUPPRESSED
THUNDERSTORM ACTIVITY THE PAST FEW DAYS BY PUSHING RELATIVELY DRY
AND STABLE AIR IN FROM THE NORTHEAST. HOWEVER...AN UPPER LEVEL
TROUGH AND ASSOCIATED SURFACE COLD FRONT WILL PUSH SOUTHWEST ACROSS
NEW MEXICO TONIGHT THEN BECOME STATIONARY ALONG THE ARIZONA BORDER
TOMORROW. THIS WILL BRING A SURGE OF MOIST AND UNSTABLE AIR TO THE
REGION THAT MAY LEAD TO INCREASED SHOWER AND THUNDERSTORM ACTIVITY
WITH THE POTENTIAL FOR HEAVY RAIN AND FLOODING TONIGHT THROUGH
WEDNESDAY. DRAINAGES ACROSS THE LITTLE BEAR AND THE WHITEWATER-BALDY
BURN SCARS WILL BE ESPECIALLY PRONE TO FLASH FLOODING. MINIMUM
HUMIDITY WILL BE ABOVE 30 PERCENT THE NEXT COUPLE OF AFTERNOONS WITH
EXCELLENT OVERNIGHT RECOVERY. WINDS MOSTLY LIGHT THE NEXT FEW DAYS.
THAT HIGH PRESSURE ALOFT IS EXPECTED TO SHIFT EASTWARD ACROSS THE
FOUR CORNERS AREA BY THURSDAY...LOWERING THE CHANCE FOR SHOWERS AND
THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  87  70  86  70 /  30  50  50  40  40
SIERRA BLANCA           71  84  68  83  69 /  40  50  50  50  30
LAS CRUCES              70  84  64  83  65 /  30  50  50  40  30
ALAMOGORDO              71  85  64  85  65 /  60  50  50  40  30
CLOUDCROFT              52  64  49  64  49 /  60  70  60  50  30
TRUTH OR CONSEQUENCES   71  84  66  80  69 /  30  50  50  30  30
SILVER CITY             65  78  63  77  60 /  20  40  40  40  30
DEMING                  70  86  65  81  67 /  30  40  40  30  30
LORDSBURG               69  90  65  87  67 /  20  30  40  30  30
WEST EL PASO METRO      77  86  70  87  67 /  30  50  50  40  40
DELL CITY               66  85  66  84  64 /  60  50  60  50  40
FORT HANCOCK            72  89  71  86  70 /  30  50  50  40  30
LOMA LINDA              66  76  64  81  63 /  50  50  50  40  40
FABENS                  73  88  71  86  70 /  30  50  50  40  40
SANTA TERESA            72  87  69  86  67 /  30  50  50  40  40
WHITE SANDS HQ          75  84  66  86  65 /  30  50  50  40  30
JORNADA RANGE           63  86  61  86  58 /  30  50  50  40  30
HATCH                   69  84  64  82  64 /  30  50  50  30  30
COLUMBUS                72  89  72  82  71 /  20  40  40  40  40
OROGRANDE               72  85  64  87  66 /  60  50  50  40  30
MAYHILL                 54  71  51  69  53 /  60  70  60  50  30
MESCALERO               53  72  50  72  50 /  60  70  60  40  30
TIMBERON                57  68  51  69  54 /  60  70  60  50  40
WINSTON                 61  74  56  73  62 /  30  60  50  40  30
HILLSBORO               67  77  63  79  63 /  30  50  40  30  30
SPACEPORT               69  85  67  80  66 /  30  50  50  30  30
LAKE ROBERTS            60  79  53  80  55 /  30  40  40  40  30
HURLEY                  65  83  61  80  61 /  20  40  40  30  30
CLIFF                   64  91  60  86  56 /  20  40  40  30  30
MULE CREEK              59  82  56  85  55 /  20  30  30  30  30
FAYWOOD                 64  80  60  80  59 /  30  40  40  30  30
ANIMAS                  70  91  65  86  64 /  20  30  40  30  30
HACHITA                 67  89  65  84  64 /  20  40  40  30  30
ANTELOPE WELLS          70  89  68  87  67 /  10  30  40  30  40
CLOVERDALE              65  79  61  81  60 /  10  30  40  30  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/PARK
Hazardous weather outlook, Jul 9, 10:09 AM MST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1109 AM MDT MON JUL 9 2012

NMZ401>417-TXZ418>424-101800-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1109 AM MDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS...MOSTLY OVER THE MOUNTAINS. COLD FRONT
PUSHING IN TONIGHT MAY INCREASE SHOWER COVERAGE FOR AREAS EAST OF EL
PASO AND PRODUCE OCCASIONALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

MOISTURE CONTINUES INCREASING FROM THE EAST WITH THE COLD FRONT.
SHOWERS/THUNDERSTORMS WILL INCREASE IN COVERAGE TUESDAY AND
WEDNESDAY. LOCAL HEAVY RAINFALL COULD CAUSE SOME FLOODING.
THURSDAY AND BEYOND...THUNDERSTORMS WILL BECOME ISOLATED AGAIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE AND LOCAL LAW ENFORCEMENT.

HEFNER

In the hours before

Special weather statement, Jul 9, 4:43 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
543 PM MDT MON JUL 9 2012

NMZ410-411-100030-
NORTHERN DONA ANA COUNTY NM-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY
NM-
543 PM MDT MON JUL 9 2012

...STRONG THUNDERSTORMS THREATENING CENTRAL DONA ANA COUNTY THROUGH
630 PM MDT...

AT 538 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF LAS CRUCES...MOVING WEST AT 5
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  EAST MESA...
  DONA ANA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, El Paso

When
July 9, 6:00 PM MST to 6:45 PM MST
Where
El Paso County, 3.23 mi WSW of Tobin
Reported by
Trained Spotter
Coordinates
31.870, -106.434

A weather spotter reported .65 inches of rain in 45 minutes from thunderstorm that moved across the area. Curb to curb minor street flooding was reported along Hondo Pass in northeast El Paso.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397617.